Kentucky, 2021

Flash Flood in Kentucky, April 28, 2021

April 28, 2021 · NWS RLX · 1 event in 1 county or zone

A weak disturbance crossed through the Ohio Valley on the evening of April 28th. Ahead of this disturbance, abnormally warm temperatures coupled with high moisture content were in place to aid in shower and thunderstorm develop that evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A weak disturbance crossed through the Ohio Valley on the evening of April 28th. Ahead of this disturbance, abnormally warm temperatures coupled with high moisture content were in place to aid in shower and thunderstorm develop that evening. In eastern Kentucky a local weather station recorded around 2.8 inches of rain had fallen that evening, which ultimately led to a few instances of flash flooding between the town of Grayson and Rush, especially along Route 60. A local water rescue was conducted after a vehicle became swept up by the quickly rising water from Wilson Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 6:26 PM EST, 4 minutes earlier.

Area forecast discussion, Apr 28, 6:26 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
726 PM EDT Wed Apr 28 2021

.SYNOPSIS...
Cold front late Thursday, followed by high pressure into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 250 PM Wednesday...

Unstable conditions are present over the area this afternoon as
a result of daytime heating and high moisture. Scattered
showers have already developed in the southwest portion of the
CWA this afternoon, and scattered showers and storms will likely
become more widespread this evening. Chances for rain and some
storms will continue into through the night as a shortwave
trough passes across the northern portion of the CWA. With
precipitable water values projected to be in the in the
1.25-1.75" range tonight, heavy rain is possible with any
storms.

On Thursday, a cold front will slowly progress eastward towards
the area and eventually move through late in the day. Showers
and storms are expected to develop ahead of and along the
front. At present, there is a marginal risk for isolated severe
storms to develop with wind being the primary threat.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1250 PM Wednesday...

Showers and storms will be ongoing across the area Thursday
evening as the cold front crosses. Front should be progressive
by this time as the surface low will have tracked into southeast
PA with the upper trof amplification pivoting into the western
OH Valley. Some of the convection could be on the strong side
early in the evening with the potential for damaging winds along
a somewhat linear axis or QLCS structure. Locally heavy rain
will also be noted which may result in some urban ponding and
high water in the typical low lying trouble spots. The better
chance for creek flooding would be across southeast OH where
event totals of 1-2" may occur. However, this area has generally
been dry over the past few weeks such that it would take a
period of training as the surface wave slides by in the near
term to cause issues.

A decent post frontal cool airmass will overspread the area
Friday and linger into Saturday. Friday may start with abundant
sunshine but I expect stratocu to fill the sky with daytime
heating amid strong CAA followed by some clearing for Friday
night into Saturday. Daytime temperatures will average 8-12
degrees below normal with overnight lows dropping into frost
territory Friday night/Saturday morning for the hollows and
sheltered valleys. Saturday night will be a bit warmer as WAA
aloft, though a strong ridge/valley split will be noted.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 100 PM Wednesday...

Pattern quickly changes to one characterized by a moist
southwest flow into mid week with rounds of showers/storms to
affect the area.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 726 PM Wednesday...

Latest radar imagery shows scattered showers and storms
increasing in coverage across the area this evening so
occasional periods of MVFR vsby restrictions will be possible as
this activity moves through, but IFR may occur during heavier
pockets of rain.

The loss of daytime heating in the late evening and overnight
hours should lead to less coverage of precipitation, but
scattered rain showers will continue overnight as a wave of low
pressure moves into the Ohio Valley. In addition, ceilings will
lower overnight as the atmosphere moistens, which may lower to
IFR/MVFR conditions for northern terminals, particularly KPKB
and KCKB. However, it should remain mainly VFR for remaining
terminals by Thursday morning.

Scattered showers and storms are expected to once again develop
by Thursday afternoon ahead of a cold front, but showers and
storms will become more widespread by Thursday evening as front
approaches the area. Thus, flight conditions will deteriorate
throughout the day as the atmosphere moisten and ceilings lower
from west to east, eventually reaching MVFR/IFR by Thursday
evening. VSBY restrictions will also be a concern with MVFR/IFR
restrictions a possibility at all terminals, especially by
Thursday evening as precipitation coverage increases. A 50+ kt
LLJ streaming into the area ahead of the cold front may also
support breezy SW winds on Thursday with gusts possibly
exceeding 25 kts, particularly during periods of heavier
precipitation.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing of impacts of CIGs/VSBYs from
scattered storms may vary from TAFs. At EKN/CKB/PKB, conditions
may further lower to IFR overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    L    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
IFR possible in showers/storms Thursday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/JLB
NEAR TERM...JLB
SHORT TERM...30
LONG TERM...30
AVIATION...RG
Hazardous weather outlook, Apr 28, 1:49 PM EST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
249 PM EDT Wed Apr 28 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-523-291900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Pocahontas-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather for this afternoon and
evening, with the main threats being isolated occurrence of damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe weather for Thursday through
Thursday night, with the main threat being isolated occurrences of
damaging winds.

In addition, isolated high water impacts may occur Thursday with any
slow moving thunderstorms.

Patchy frost is possible late Friday night and early Saturday
morning. A frost advisory may eventually be needed for the northern
portions of the area and southeast Ohio.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-524-525-291900-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Pocahontas-
Northwest Randolph-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Patchy frost is possible late Friday night and early Saturday
morning. A frost advisory may eventually be needed for the northern
portions of the area with a freeze warning potential for the northern
mountain valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515-517-519-521-526-291900-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-Southeast Randolph-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe weather for this afternoon and
evening, with the main threats being isolated occurrence of damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for severe weather for Thursday through
Thursday night, with the main threat being isolated occurrences of
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522-291900-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-
249 PM EDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Apr 28, 4:07 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
507 PM EDT Wed Apr 28 2021

OHZ066-067-282130-
Morgan-Perry-
507 PM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Perry State
Forest, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for a quick drop in visibility, and hydroplaning.

Locations impacted include...
Perry State Forest and Crooksville.

LAT...LON 3982 8217 3981 8207 3977 8208 3976 8191
      3973 8192 3974 8227 3984 8226 3986 8217
TIME...MOT...LOC 2105Z 272DEG 21KT 3980 8218

12

The radar

The Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
April 28, 6:30 PM EST to 9:00 PM EST
Where
Carter County, 1.72 mi NW of Grant to 2.26 mi WNW of Grant
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.337, -82.843

Route 60 became flooded between Grayson and Rush due to heavy rainfall. A water rescue was conducted along Wilson Creek after a vehicle became submerged by the quickly rising water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952848.